Zhurnal Vychislitel'noi Matematiki i Matematicheskoi Fiziki
RUS  ENG    JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB  
General information
Latest issue
Archive
Impact factor

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Zh. Vychisl. Mat. Mat. Fiz.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Zh. Vychisl. Mat. Mat. Fiz., 2019, Volume 59, Number 5, Pages 867–888 (Mi zvmmf10899)  

Spectral analysis of model Couette flows in application to the ocean

S. L. Skorokhodova, N. P. Kuzminab

a Dorodnicyn Computing Center, Federal Research Center "Computer Science and Control", Russian Academy of Sciences, Moscow, 119333 Russia
b Shirshov Institute of Oceanology, Russian Academy of Sciences, Moscow, 117997 Russia

Abstract: A method for analysis of the evolution equation of potential vorticity in the quasi-geostrophic approximation with allowance for vertical diffusion of mass and momentum for analyzing the stability of small perturbations of ocean currents with a linear vertical profile of the main flow is developed. The problem depends on several dimensionless parameters and reduces to solving a spectral non-self-adjoint problem containing a small parameter multiplying the highest derivative. A specific feature of this problem is that the spectral parameter enters into both the equation and the boundary conditions. Depending on the types of the boundary conditions, problems I and II, differing in specifying either a perturbations of pressure or its second derivative, are studied. Asymptotic expansions of the eigenfunctions and eigenvalues for small wavenumbers $k$ are found. It is found that, in problem I, as $k\to+0$, there are two finite eigenvalues and a countable set of unlimitedly increasing eigenvalues lying on the line $\operatorname{Re} (c)=\tfrac{1}{2}$. In problem II, as $k\to+0$, there are only unlimitedly increasing eigenvalues. A high-precision analytical-numerical method for calculating the eigenfunctions and eigenvalues of both problems for a wide range of physical parameters and wavenumbers $k$ is developed. It is shown that, with variation in the wavenumber $k$, some pairs of eigenvalues form double eigenvalues, which, with increasing $k$, split into simple eigenvalues, symmetric with respect to the line $\operatorname{Re} (c)=\tfrac{1}{2}$. A large number of simple and double eigenvalues are calculated with high accuracy, and the trajectories of eigenvalues with variation in $k$, as well as the dependence of the flow instability on the problem parameters, are analyzed.

Key words: spectral non-self-adjoint problem, Wronskian of a system, Newton method, asymptotic expansions, double eigenvalues.

Funding Agency Grant Number
Russian Academy of Sciences - Federal Agency for Scientific Organizations
0149-2019-0013
This research was carried out in the framework of the state assignment of the Federal Research “Center Computer Science and Control” of the Russian Academy of Sciences and in the framework of the state assignment of the Shirshov Institute of Oceanology of the Russian Academy of Sciences (theme no. 0149-2019-0003).


DOI: https://doi.org/10.1134/S0044466919050144


English version:
Computational Mathematics and Mathematical Physics, 2019, 59:5, 815–835

Bibliographic databases:

UDC: 517.63
Received: 24.12.2018
Revised: 11.01.2019
Accepted:11.01.2019

Citation: S. L. Skorokhodov, N. P. Kuzmina, “Spectral analysis of model Couette flows in application to the ocean”, Zh. Vychisl. Mat. Mat. Fiz., 59:5 (2019), 867–888; Comput. Math. Math. Phys., 59:5 (2019), 815–835

Citation in format AMSBIB
\Bibitem{SkoKuz19}
\by S.~L.~Skorokhodov, N.~P.~Kuzmina
\paper Spectral analysis of model Couette flows in application to the ocean
\jour Zh. Vychisl. Mat. Mat. Fiz.
\yr 2019
\vol 59
\issue 5
\pages 867--888
\mathnet{http://mi.mathnet.ru/zvmmf10899}
\crossref{https://doi.org/10.1134/S0044466919050144}
\elib{https://elibrary.ru/item.asp?id=37310692}
\transl
\jour Comput. Math. Math. Phys.
\yr 2019
\vol 59
\issue 5
\pages 815--835
\crossref{https://doi.org/10.1134/S0965542519050142}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000472151500012}
\scopus{https://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-85067622551}


Linking options:
  • http://mi.mathnet.ru/eng/zvmmf10899
  • http://mi.mathnet.ru/eng/zvmmf/v59/i5/p867

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
  • Журнал вычислительной математики и математической физики Computational Mathematics and Mathematical Physics
    Number of views:
    This page:55

     
    Contact us:
     Terms of Use  Registration to the website  Logotypes © Steklov Mathematical Institute RAS, 2021